Flood, Dewey
- When
- March 17, 8:00 AM MST to March 24, 8:00 AM MST
- Where
- Dewey County, 2.83 mi ESE of Whitehorse to 2.9 mi ESE of Whitehorse
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 45.255, -100.846
Rapid snowmelt and ice jamming caused the Moreau River near Whitehorse to go above flood stage on March 17th. 9 feet on March 18th and then slowly fell to below flood stage on March 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Rapid snowmelt and ice jamming caused the Moreau River near Whitehorse to go above flood stage on March 17th. The river rose to a crest of 24.9 feet on March 18th and then slowly fell to below flood stage on March 24th. Flood stage near Whitehorse is 21 feet. Many acres of pastureland were flooded as a result. There were also some evacuations from Whitehorse.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 17, 1:32 AM MST, 6 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 332 AM CDT TUE MAR 17 2009 .SHORT TERM...THROUGH THURSDAY SNOWMELT AND ICE JAMS HAVE BEEN MAIN FOCUS OF FORECAST THIS AM. THREAT FOR ADDITIONAL HEAVY RUNOFF IS MUCH REDUCED NOW THAT WE ARE ON THE COOL SIDE OF A COLD FRONT. ADDITIONALLY...AS AN UPPER TROUGH MOVES OVERHEAD...A SERIES OF WEAK SHORTWAVE WILL TRAVERSE THE REGION AND PROVIDE FOR INTERMITTENT CLOUD COVER. WITH LOWER TEMPERATURES IN THE FORECAST...THIS SHOULD CUT DOWN ON THE INTENSITY OF RUNOFF SOMEWHAT. UNFORTUNATELY...DECREASED INSOLATION WILL ALSO RESULT IN LESS THAW AS WELL. AS FOR PRECIPITATION WITH THESE SHORTWAVES...SOUNDINGS SUGGEST LITTLE MORE THAN SPRINKLES FOR THE REGION. TEMPERATURES TODAY ARE HARD TO NAIL DOWN AS CLOUD COVER AND COLD ADVECTION ARE BOTH IMPORTANT FACTORS. H85 TEMPERATURES WILL DIP TO 0 TO +2C...AND DROP ANOTHER 2 TO 4 DECREES C BY TONIGHT. A SURGE OF WARMER AIR ALOFT IS NOT EXPECTED UNTIL LATE IN THE DAY THURSDAY...THUS TEMPERATURES THIS PERIOD WILL BE AT OR SLIGHTLY ABOVE CLIMO. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY WELL THE MODELS AND ENSEMBLES CONTINUE TO AGREE WELL AND BE CONSISTENT WITH THE LONG WAVE PATTERN THROUGH MOST OF THE EXTENDED. THE DISAGREEMENT TOWARDS THE END COMES WITH THE TIMING AND STRENGTH OF THE LARGE UPPER TROUGH TO AFFECT OUR AREA LATE IN THE WEEKEND AND EARLY IN THE WEEK. THE PERIOD BEGINS WITH AN UPPER LEVEL RIDGE AXIS JUST TO THE WEST OF OUR REGION. THIS 50H RIDGE AXIS SLOWLY MOVES ACROSS THE CENTRAL PART OF THE COUNTRY THROUGH SATURDAY NIGHT. A LARGE UPPER TROUGH COMES ONSHORE OUT WEST ON SATURDAY AND PROGRESSES INTO THE CENTRAL PART OF US SUNDAY NIGHT AND MONDAY. THE GFS WAS QUICKER WITH THIS UPPER TROUGH/LOW WHILE THE EC WAS SLOWER AND STRONGER COME EARLY NEXT WEEK. ALREADY HAVE IN CHANCES OF SHOWERS FOR SUNDAY THROUGH MONDAY NIGHT. MAY HAVE TO ADD IN SOME THUNDER WITH GOOD MOISTURE ALONG WITH SOME INSTABILITY WITH IT. OTHERWISE...TEMPERATURES REMAIN ABOVE NORMAL THROUGH THE LONG TERM AS SOUTH WINDS AT THE SURFACE PREVAIL. && .AVIATION... VFR CONDITIONS ARE EXPECTED TO REMAIN AT ALL OF THE TAF SITES TODAY ON THROUGH TONIGHT. SCT-BKN MID AND HIGH LEVEL CLOUDS AOA 12000 FEET WILL TRAVERSE OVER THE AREA THROUGH THE PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...MOHR AVIATION...MOHR WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 322 AM CDT TUE MAR 17 2009 SDZ016-017-033>037-045-048-051-180830- POTTER-FAULK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 322 AM CDT TUE MAR 17 2009 /222 AM MDT TUE MAR 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ003>011-015-018>023-180830- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-SPINK-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 322 AM CDT TUE MAR 17 2009 /222 AM MDT TUE MAR 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT CLOUDS AND COOLER AIR WILL RESULT LESS SNOW MELT THEN WHAT OCCURRED DURING THE WEEKEND AND EARLY THIS WEEK. THERE STILL REMAINS THE POTENTIAL TO SEE MINOR FLOODING OF SMALL STREAMS AND CREEKS DUE TO ADDITIONAL RUN OFF OR ICE JAMS FOR NORTHERN/NORTHEASTERN SOUTH DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160455.